|Hepatitis C coinfectiuon
Mar 8, 2014
Dr Dr, I have been on HIV treatmen with Atripla for 4 years, my HIV VL is undetectable, CD4 500. About 8 months ago I became aware that I had become infected with HCV, (type 4) interleukin 28B CC. I started treatment 4 months ago, My HCV is undetectable from week 8 , and I continue on Interferon/Ribavirin, my LFT are good, so are my White cells However, last week, for the first time I had a Fibroscan test, and was told the value corresponds to a very advanced fibrosis.
I could not get a straigh reply from my Dr, as he believes that I was diagnosed on the acute phase of infection for HCV, and that the virus would not have had the time to cause such damage. Could my liver fibrosis be due to an unrelated reason (non Hep c?) Coud be due to Atripla or the same medication for HCV? I would appreciate your views.
| Response from Dr. Taylor
One area of uncertainty is whether hep C-associated disease progresses more rapidly when hep C is acquired after established HIV infection. Immunologic control of hep C may differ if hep is acquired when there is a preexisting defect in the immune system. For example, accelerated liver scarring is observed among patients taking immunosuppressive medications following transplantation.
A study of serial liver biopsy specimens obtained from HIV-infected men in New York who had sexually acquired acute hep C infection demonstrated accelerated liver scarring [Fierer DS, Uriel AJ, Carriero DC, et al. Liver fibrosis during an outbreak of acute hepatitis C virus infection in HIV-infected men: a prospective cohort study. J Infect Dis 2008; 198:6836.].
A European study that used transient elastography (fibroscan) to evaluate liver scarring progression after acute HCV infection among HIV-infected MSM challenged these findings [Vogel M, Page E, Boesecke C, et al. Liver fibrosis progression after acute Hepatitis C virus infection in HIV-positive individuals. Clin Infect Dis 2012; 54:5569.]. While high scarring progression rates were observed, the shorter the period from the estimated time of acute HCV infection to the elastography examination, the higher the calculated fibrosis progression rate. Vogel et al concluded that these rates are influenced by brief follow-up periods and high inflammatory activity in the acute phase of infection, which may not persist when chronicity develops; linear progression estimated by rates calculated during acute infection may be misleading. The potential for aggressive hepatic fibrosis progression when HIV infection precedes HCV acquisition requires longer-term observation.
SO, it may be that when we catch hep C after we already have HIV the liver damage can occur faster...or it may be that this is not the case and we are seeing faster scarring and damage in the few months right after hep C infection but this slows down after a few months.
You may have also had underlying liver damage NOT from hep C...alcohol is a common reason for this, or fatty liver disease. Atripla would NOT do it, and HIV meds are beneficial for those also living with HIV. Having a non-detectable HIV viral load is the foundation of hep C health. Older meds such as ddI and d4T though can cause fatty changes in the liver and should be avoided where possible. Hep C meds do not cause scarring in the liver.
I suggest asking your doctor for repeat Fibroscans over time. Avoid tobacco and alcohol and maintain a non-detectable HIV viral load. How wonderful that you are going for cure of hep C! Cure is very beneficial.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.